Alert archive / Wisconsin / River Flood Watches in 2017

River Flood Watch 1, NWS Twin Cities, MN

May 18, 2017Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this river flood watch at May 18, 2017, 9:00 AM CDT for Eau Claire County, Wisconsin. It took effect at May 18, 2017, 11:17 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 9:00 AM CDT (14:00 UTC)
In effect from
May 18, 2017, 11:17 PM CDT
Expired
May 19, 2017, 8:01 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chippewa River (WI) at Eau Claire (ECLW3).

Action stage
764 ft
Minor stage
773 ft
Moderate stage
776 ft
Major stage
778 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05366800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

953 
WGUS63 KMPX 181400
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT Thu May 18 2017

...The National Weather Service in Chanhassen has issued a flood 
watch for the following rivers in Wisconsin...

  Chippewa River at Eau Claire affecting Eau Claire County
  
  Chippewa River at Durand affecting Buffalo and Pepin Counties 

.This forecast is based on heavy rainfall over the past three
days over the entire Chippewa River basin. Additional rain 
on Saturday could change these forecast levels; the NWS will
continue to monitor this situation.

WIC035-201400-
/O.NEW.KMPX.FL.A.0001.170519T0417Z-170522T1424Z/
/ECLW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
900 AM CDT Thu May 18 2017

The National Weather Service in Chanhassen has issued a
* Flood Watch for
  The Chippewa River at Eau Claire
* from this evening through Monday morning.
* At  8:00 AM Thursday the stage was 769.1 feet.
* Minor flooding is possible.

* Forecast...The river is rapidly rising and is forecast to
  reach flood stage tonight. At this time, only minor flooding
  is expected.

$$

WIC011-091-201400-
/O.NEW.KMPX.FL.A.0002.170519T1320Z-170525T0000Z/
/DURW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
900 AM CDT Thu May 18 2017

The National Weather Service in Chanhassen has issued a
* Flood Watch for
  The Chippewa River at Durand
* from Friday morning into next week.
* At  7:45 AM Thursday the stage was 8.9 feet.
* Moderate flooding is possible.

* Forecast...Flood stage may be reached early Friday. The 
  river may possibly reach moderate flood stage over the 
  weekend.

$$
1 follow-up statement
447 
WGUS63 KMPX 191301
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
801 AM CDT Fri May 19 2017

...The flood watch has been upgraded to a river flood warning for the following rivers in Wisconsin...
 
  Chippewa River at Eau Claire affecting Eau Claire County
  Chippewa River at Durand affecting Buffalo and Pepin Counties

.This River Flood Watch has been replaced by a River Flood Warning.

WIC035-191331-
/O.CAN.KMPX.FL.A.0001.000000T0000Z-170522T1424Z/
/ECLW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
801 AM CDT Fri May 19 2017

* At  7:00 AM Friday the stage was 773.7 feet.
* Forecast...The river rose above flood stage on yesterday late 
  evening and is forecast to reach a maximum stage of 775.0 feet by 
  this evening. Flood Watch has been replaced by a River Flood Warning.

$$

WIC011-091-191331-
/O.CAN.KMPX.FL.A.0002.170519T1327Z-170525T0000Z/
/DURW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
801 AM CDT Fri May 19 2017

* At  6:45 AM Friday the stage was 12.9 feet.


$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood watch went out at May 18, 5:53 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 18, 5:53 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
553 AM CDT Thu May 18 2017

.UPDATE...For 12z Aviation discussion below

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Thu May 18 2017

The compact low responsible for yesterday's tornadoes, severe
weather, and heavy rainfall has lifted to the Great Lakes early this
morning. Light to moderate deformation rains continued across much
of the area overnight in its wake. Precipitation will taper off by
noon-time today as temporary mid level ridging builds in between the
aforementioned system and the next in the parade (which was located
near the Four Corner's region overnight).

High temperatures today will be on the cool side of climatological
normals with relatively low heights and lingering low clouds.
Readings will top out from 50-60 degrees and be accompanied by
northerly winds.

Tonight winds do begin to decrease and skies clear briefly as
surface high pressure over northern Minnesota begins to drift south.
This is expected to allow temperatures to cool into the 30s north of
the I-94 corridor, which will mean frost concerns will heighten.
Given a bit of uncertainty with cloud trends (given clouds will be
moving back in from the west ahead of the next system), and
considering winds look to stay up around 5 knots, the extent of
frost isn't a slam dunk. Therefore have held off on a frost advisory
until these factors are refined.

We will have rain showers creeping toward south/west central MN
during the early morning hours, but the activity currently looks to
hold off until after daybreak Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu May 18 2017

The next storm system will begin to affect the Upper Midwest
Friday with an area of low pressure developing across the plains,
and moving northeast across the Upper Midwest over the weekend.

Overall, models have a good handle for the next storm system. The
main differences is timing of the heavier/steadier precipitation
which looks to hold south of the Iowa/Minnesota border until
Friday evening. Deeper moisture and upper level energy which will
be associated with the upper trough/low moving northeast across
the Upper Midwest late Friday night/Saturday morning. Some minor
differences on the placement of the upper trough/low is noted on
Saturday, but these differences are mainly for the displacement of
the deformation zone in western Minnesota Saturday
afternoon/evening.

Based on current model trends, late Friday night/Saturday
morning, mainly before noon, will be the best time frame of
widespread shower activity and heavier rainfall. Depending upon
where the deformation zone /precipitation/ develops, will
determine temperatures and if Saturday afternoon could be dry for
several hours. There remains enough differences to hold onto 50s
for high temperatures Saturday, but 60s are not out of the
question in south central/southeast Minnesota, and into parts of
west central Wisconsin if the upper low moves further to the west.

Due to the persistent upper trough holding across the eastern half
of the nation, and some indications of the upper low holding
across the Great Lakes region through early next week, continued
cooler than normal temperatures will remain in our region. I
wouldn't be surprised to not see another 70 degree temperature
until next Tuesday or Wednesday based on the upper level flow and
pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 553 AM CDT Thu May 18 2017

Areas of light rain will linger this morning, along with MVFR
ceilings. Expect precipitation to have ended by the 18z issuance,
although MVFR ceilings will likely persist for much of the
afternoon (with the exception of northern sites, KAXN and KSTC
which will scatter out by early afternoon). Mostly clear skies
then prevail for this evening and tonight, but look for increasing
clouds and precip chances returning on Friday. Gusty north-
northeast winds look to gradually diminish during the afternoon
and evening.

KMSP...
Expect cigs to improve above 1800 ft by late morning, but a deck
circa 2KFT will likely linger through much of the day. Gusty north
winds decrease below 10 knots for this evening.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-SHRA possible late. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...MVFR early. Wind WNW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, May 18, 4:52 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
452 AM CDT Thu May 18 2017

MNZ041-042-047>051-054>070-073>078-082>085-091>093-WIZ024-026-
191000-
Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin-
452 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-052-053-WIZ014>016-023-025-027-028-191000-
Morrison-Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
St. Croix-Dunn-Chippewa-Eau Claire-
452 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Frost is possible late tonight as temperatures fall into the 30s
and skies clear.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 18, 6:29 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     7 SSE CANNON FALLS      44.41N 92.86W
05/17/2017  M60 MPH          GOODHUE            MN   MESONET

            MESONET STATION MN042, CANNON FALLS 7SSE.

&&

MKM
Local storm report, May 18, 6:31 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     2 ESE FAIRMONT          43.64N 94.42W
05/17/2017  M56 MPH          MARTIN             MN   AWOS

            AWOS STATION FRM, FAIRMONT AP.

&&

MKM
Local storm report, May 18, 6:50 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     NON-TSTM WND GST 3 E GLENWOOD            45.64N 95.32W
05/17/2017  M51 MPH          POPE               MN   AWOS

            AWOS STATION GHW, GLENWOOD AP. WAKE LOW
            WINDS.

&&

MKM
Local storm report, May 18, 7:44 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W CLEARWATER          45.41N 94.09W
05/17/2017  E0.25 INCH       STEARNS            MN   PUBLIC

            CORRECTED LSR TO REMOVE 1.0" HAIL REPORT.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:39 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce49 min
May 17, 8:37 PM CDTSpecial Weather StatementMPXDunn, Pepin, Pierce, Saint Croix53 min
May 18, 9:00 AM CDTRiver Flood WatchMPXBuffalo, Pepin23 hr
May 18, 11:02 AM CDTRiver Flood WarningMPXEau Claire4 days
May 18, 2:20 PM CDTFrost AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Polk, Rusk17 hr
May 18, 2:45 PM CDTRiver Flood WarningMPXBuffalo, Pepin6 days

Nearby

River Flood Watches in Wisconsin, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.